MAUDE Adverse Event Report: TERUMO BCT COBE SPECTRA; WHITE BLOOD CELL SET- FUNCTIONALLY CLOSED

TERUMO BCT COBE SPECTRA; WHITE BLOOD CELL SET- FUNCTIONALLY CLOSED
Model Number 70620
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Date of Event 12/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number and expiry information are not available at this time.Article citation: varla, h., kunmar meena, s., chandar, r., y swaminathan, v.V., uppuluri, r., jayakumar, i., & raj, r.(2021).Extracorporeal photopheresis in the management of graft versus host disease in children¿single centre experience from india.Indian j hematol blood transfus, 37, 168-169.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
Per the journal article, "extracorporeal photopheresis in the management of graft versus host disease in children¿single centre experience from india" by varla et al, in this conference abstract, the authors experiences with extracorporeal photopheresis (ecp) in children was described.Mononuclear cells were harvested using cobe spectra in 17 patients (median age=9 yr, age range=2-34).¿two children had hypotension during ecp.Mortality was related to [graft versus host disease] gvhd in 4 children and infection in 3 children.¿ the authors concluded ¿ecp is a safe and effective second line agent in children with acute gvhd as it reduces risk of viral reactivation associated with immunosuppressive therapies.¿ two children had hypotension during ecp and responded to fluid resuscitation.Specific details, such as patient information and outcome, were not included in the article for these events, therefore this report is being provided as a summary of the events.It is unknown that this time if medical intervention was required for these events.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: as this is a summary of events from a journal article, contact information and location were not provided in the publication and therefore not obtainable.Introduction: extracorporeal photopheresis (ecp) is an immunomodulatory therapy with established outcomes in the management of steroid refractory acute and chronic graft versus host disease (gvhd).We describe our experience with ecp in middle income countries in the ruxolitinib era.Aims & objectives: we aimed to analyze the effectiveness of ecp in the management of gvhd.Materials & methods: we performed a retrospective analysis of data from children who underwent ecp for the management of steroid refractory acute and chronic gvhd between january 2016 and december 2020.In addition to calcineurin inhibitors, gvhd was treated as per standard guidelines using 2 mg/kg/day of methylprednisolone.Mononuclear cells were harvested using cobe-spectra cell separator and 8-methoxy psoralen was injected at a dose of 20mcg/ml.Children less than 40 kg had blood priming of the circuit during the donor lymphocyte collection.The collected product was subjected to uv-a exposure utilizing macogenic-2 device and infused back into the patient.Result: seventeen patients underwent ecp with a median age of 9 years (2¿34 years).The indications for hsct were benign haematological disorder in 9 children and malignancy in 8 children.Among the 7 children who underwent ecp for acute gvhd, all had grade iv skin and gastrointestinal tract (gut) gvhd.All the 10 children with chronic gvhd in addition to skin, had involvement of musculoskeletal system (n = 6), gut (n = 1) and mouth (n = 2).The median follow-up period was 21 months (3¿79 months).Five children had ecp as second line agent (acute gvhd (n = 1), chronic gvhd (n = 4).Ecp was used after ruxolitinib in 1 child with acute gvhd and 6 with chronic gvhd.The total number of sessions performed were 58.Children with chronic gvhd on ruxolitinib underwent ecp cycles once in two weeks while those not on ruxolitinib required weekly ecp cycles.Two children had hypotension during ecp and responded to fluid resuscitation.Mortality was related to gvhd in 4 children and infection in 3 children.The overall response rate was 82%.Conclusions: ecp is a safe and effective second line agent in children with acute gvhd as it reduces risk of viral reactivation associated with immunosuppressive therapies.Ruxolitinib along with ecp in chronic gvhd results in effective symptom relief with a minimum number of ecp sessions.Per ql-009 documentation, the devices terumo bct manufactures to collect, separate, and store blood products are terminally sterilized to a sterility assurance level (sal) of 2c or >3.5 f increase in temperature), severe chills, hypotension or circulatory collapse during or shortly after transfusion should suggest the possibility of bacterial contamination and/or endotoxin reaction in the transfused products.Although platelet components store at room temperature have been implicated most frequently, previously frozen components thawed by immersion in a water bath and red cell components stored for several weeks at 1 to 6 c have also been implicated.Although most platelet components are controlled for bacterial contamination, this does not completely eliminate the risk.Article citation: varla, h., kunmar meena, s., chandar, r., y swaminathan, v.V., uppuluri, r., jayakumar, i., & raj, r.(2021).Extracorporeal photopheresis in the management of graft versus host disease in children¿single centre experience from india.Indian j hematol blood transfus, 37, 168-169.Root cause: a root cause assessment was performed for the hypotension.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * patient's sensitivity to the ecp treatment * patient's sensitivity to the mnc product * patient's underlying disease state a root cause assessment was performed for the infection.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * improper venipuncture technique * no blood diversion performed * a compromised needle * improper post-processing laboratory practices such as qc sampling or handling techniques.
 
Event or Problem Description

Brand Name
COBE SPECTRA
Common Device Name
WHITE BLOOD CELL SET- FUNCTIONALLY CLOSED
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key13601520
Report Number1722028-2022-00064
Device Sequence Number12205510
Product Code GKT
UDI-Device Identifier05020583706200
UDI-Public05020583706200
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
BK080035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number70620
Device Catalogue Number70620
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2022
Supplement Date Received by Manufacturer07/20/2022
Initial Report FDA Received Date02/25/2022
Supplement Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown